Tornadoes · United States · Georgia · 2005
F0 tornado, Wilmington Is, Georgia, May 20, 2005
This F0 tornado ran 0.8 miles across Chatham County on May 20, 2005, touching down at 6:00 PM EDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 20, 2005
- Touchdown
- 6:00 PM EDT (22:00 UTC)
- Path length
- 0.8 miles (1.3 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Chatham County
- Touchdown point
- 31.970, -80.900
- Lift-off point
- 31.970, -80.900
- Record number
- 107
What the Weather Service recorded
F0 tornado on Tybee Island. Mainly tree damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:23 UTC | 22:00 UTC | Severe Thunderstorm Warning | CHS |
| 22:00 UTC | 22:29 UTC | Severe Thunderstorm Warning | CHS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at May 20, 2:40 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 20, 2:40 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 240 PM EDT FRI MAY 20 2005 .SHORT TERM /TONIGHT THROUGH SATURDAY/...SVR WATCH 301 REMAINS IN EFFECT UNTIL 8 PM THIS EVENING. EXPECT SHOWERS AND STRONG/SEVERE STORMS TO CONTINUE FIRING RAPIDLY ACROSS THE AREA IN AN INCREASINGLY UNSTABLE ATMOSPHERE. LAPS ANALYSIS INDICATE CAPES BETWEEN 2500 AND 3000 J/KG ACROSS OUR SE GA COUNTIES AND PARTS OF EXTREME SOUTHERN SC. MULTICELL LINE NOW ACROSS CENTRAL GA/SC WILL LIKELY EXPAND AND INTENSIFY THROUGH THE EVENING AS IT ENCOUNTERS THE STRONG INSTABILITY. SEVERAL WEAK S/W FEATURES EMBEDDED IN MEAN H7 FLOW ARE EVIDENT ON VIS SATELLITE AS SEVERAL CLUSTERS OF STORMS FIRING BEHIND MAIN SC/GA LINE. LOOKS LIKE TONIGHT WILL REMAIN ACTIVE WX-WISE AS THESE FEATURES ROTATE THROUGH THE AREA IN ADVANCE OF MAIN FRONTAL BAND. WILL MAINTAIN DEFINITE POPS INTO THE EVENING WITH SEVERE STORMS MENTIONED...THEN LIKELY EVERYWHERE THROUGH THE NIGHT. COLD FRONT SHOULD SWEEP ACROSS THE AREA BETWEEN 12 AND 15Z SATURDAY...CLEARING OUT MOST PRECIP BUT LEAVING SOME LINGERING LOW CLOUDS THROUGH EARLY AFTERNOON. EXPECT CLOUDS TO CLEAR OUT DURING THE AFTERNOON. && .LONG TERM /SAT NIGHT THROUGH FRIDAY/...FULL CLEARING SHOULD TAKE PLACE LATE ON SAT AS DRIER AIR STARTS TO FILTER DOWN INTO THE AREA. SFC HIGH WILL MOVE OVER THE AREA ON SUN WITH LIGHT WINDS AND MOSTLY SUNNY SKIES. ANOTHER STRONG WAVE WILL BE DIGGING THROUGH THE GT LAKES ON SUN NIGHT INTO MON...INCREASING SW FLOW AND MOISTURE ON MON. THIS SYSTEM WILL DIG THROUGH THE APPALACHIANS ON MON WITH ANOTHER FRONTAL PASSAGE BY EARLY TUE MORNING. WILL GO WITH MAINLY PC SKIES THROUGH MID WEEK UNDER GENERAL NW UPPER FLOW. WILL LIKELY BE A FEW DISTURBANCES THROUGH MID AND LATE WEEK BUT TOO HARD TO PINPOINT CLOUD COVER AND LOW CHC OF RAIN. DID INTRODUCE SOME SLIGHT POP INTO NEXT WEEKEND WITH WEAK GRADIENT AND GOOD SEABREEZE CONDITIONS. && .MARINE...DID NOT MAKE ANY MAJOR CHANGES TO THE ONGOING FORECAST DUE TO SVR WEATHER APPROACHING FROM THE WEST. STILL APPEARS TO BE A SURGE EARLY SAT AS FRONT PUSHES THROUGH. WILL CONTINUE TO ADVERTISE SCA FOR THE OFFSHORE GA AND CAP WINDS BELOW CRITERIA FOR THE REMAINDER OF THE WATERS. HIGH MOVES OVER THE AREA BRINGING LIGHT WINDS WITH A SLIGHT INCREASE IN SPEEDS COME MON AHEAD OF NEXT FRONT. WILL KEEP SPEEDS MODERATE BEHIND FRONT EARLY TUE MORNING LASTING THROUGH MID WEEK WITH AN OFFSHORE DIRECTION. ADVECTION WILL BE MINIMAL SO GRADIENT SHOULD REMAIN FAIRLY LIGHT. && .AVIATION...CONVECTION WILL INCREASE OVER THE NEXT HOUR OR SO AROUND THE CHS AND SAV TERMINALS. HAIL AND SVR WIND A POSSIBILITY AS THE S/W TROF PUSH THROUGH LATE TONIGHT. WILL HAVE TO CONTINUE THE THREAT OF TS THROUGH THE EVENING HOURS AS MORE ADDITIONAL TS/SH ARE FORMING OVER PORTIONS OF THE TN VALLEY AND UPSTATE GA. FRONT IS STILL LOOKING GOOD FOR EARLY MORNING HOURS WITH A NORTHERLY WIND SHIFT AND SHUTOFF OF POP AROUND DAWN. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...SVR WATCH 301 UNTIL 8PM ALL ZONES. SC...SVR WATCH 301 UNTIL 8PM ALL ZONES. MARINE...SVR WATCH 301 UNTIL 8PM FOR AMZ330-350-352-354. && PY/JRL
Hazardous weather outlook, May 20, 1:30 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 130 PM EDT FRI MAY 20 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-211000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 130 PM EDT FRI MAY 20 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS...A WARM AND UNSTABLE AIRMASS IN PLACE ACROSS THE AREA THIS AFTERNOON AHEAD OF A COLD FRONT WILL AID IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RJB
In the hours before
Local storm report, May 20, 5:07 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
507 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST HILTON HEAD ISLAND 32.22N 80.75W
05/20/2005 60 MPH BEAUFORT SC FIRE DEPT/RESCUE
F.D. ESTIMATED WIND GUSTS OF 60 MPH BETWEEN 455 AND 500
PM.
&&
JRLSpecial weather statement, May 20, 5:18 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 518 PM EDT FRI MAY 20 2005 GAZ116>119-SCZ051-202145- COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND BRYAN-INLAND CHATHAM- 518 PM EDT FRI MAY 20 2005 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BRYAN COUNTY AND CHATHAM COUNTY THROUGH 545 PM EDT... AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER BLOOMINGDALE...OR ABOUT 11 MILES WEST OF SAVANNAH...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM...AND OTHERS THAT DEVELOP ALONG COLLIDING BOUNDARIES WILL AFFECT AREAS IN AND AROUND RICHMOND HILL...PORT ROYAL...BRISBON...BLOOMINGDALE...TUTENS...WILLIAMS...POOLER...RABBIT HILL...MONTEITH AND PARTS OF THE SAVANNAH METRO AREA THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. 33
Local storm report, May 20, 5:33 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
533 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 14 NW BENNETTS POINT 32.70N 80.62W
05/20/2005 COLLETON SC PARK/FOREST SRVC
TREES DOWN ALONG BENNETTS POINT ROAD NEAR THE
INTERSECTION OF HIGHWAY 17.
&&
PAYLocal storm report, May 20, 5:35 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM MARINE TSTM WIND 2 E EDISTO BEACH 32.48N 80.30W
05/20/2005 46 MPH XXX XX MESONET
46 MPH WIND GUST AT EDISTO BEACH.
&&
PAYLocal storm report, May 20, 5:40 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
540 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL POOLER 32.12N 81.25W
05/20/2005 0.75 INCH CHATHAM GA PUBLIC
&&
PAYLocal storm report, May 20, 5:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
559 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL HARBORTOWN 32.13N 80.81W
05/20/2005 0.88 INCH BEAUFORT SC PUBLIC
PENNY TO NICKEL SIZE HAIL AT THE HARBOR TOWN LIGHTHOUSE.
&&
PAYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Charleston AFB, SC (KCHS), 12:00Z
10.0 hours before the tornado, 134 km from the path. May 20, 2005.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -35 J/kg
- Surface CAPE
- 918 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
- 0-3 km lapse rate
- 6.3 K/km
Charleston AFB, SC (KCHS), 00:00Z
2.0 hours after it, 134 km from the path. May 21, 2005.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -89 J/kg
- Surface CAPE
- 202 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Hunter (Aaf) (SVN), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:59 UTC | 86 | 71.6 | 200° 13 kt | 1007.5 | ||
| 21:28 UTC | 80.6 | 71.6 | 200° 8 kt | 1007.5 | TS | |
| 21:39 UTC | 69.8 | 66.2 | 200° 20 kt | 33 | 1009.8 | TSRA BR |
| 21:49 UTC | 66.2 | 66.2 | 350° 18 kt | 28 | 1009.8 | TSRA FG |
| 21:57 UTC | 66.2 | 66.2 | 20° 12 kt | 19 | 1009.5 | -TSRA BR |
| 22:26 UTC | 66.2 | 66.2 | 4 kt | 1009.8 | -TSRA | |
| 22:57 UTC | 66.2 | 66.2 | 90° 8 kt | 1008.5 | TS | |
| 23:55 UTC | 66.2 | 66.2 | 210° 4 kt | 1008.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Charleston,SC radar (KCLX), 77 km away, was scanning. The volume nearest the touchdown began at 21:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of May 20, 2005
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 20 | 4:05 PM CDT | F0 | Steele, ND | 0.2 | 25 | |||
| May 20 | 4:31 PM CDT | F0 | Steele, ND | 1.0 | 50 | |||
| May 20 | 4:33 PM CDT | F0 | Traill, ND | 3.0 | 50 | |||
| May 20 | 4:38 PM CDT | F0 | Grand Forks, ND | 1.0 | 50 | |||
| May 20 | 4:55 PM CDT | F1 | Grand Forks, ND | 2.5 | 75 | |||
| May 20 | 5:07 PM CDT | F0 | Polk, MN | 0.5 | 25 | |||
| May 20 | 6:10 PM EDT | F1 | Columbus, NC | 2.6 | 50 | $200,000 | ||
| May 20 | 5:19 PM CDT | F1 | Cass, ND | 3.0 | 75 | $10,000 | ||
| May 20 | 5:22 PM CDT | F0 | Polk, MN | 0.3 | 25 | |||
| May 20 | 6:05 PM CDT | F0 | Cass, ND | 0.7 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.